Acute Confusion Nursing Diagnosis & Care Plan

Acute confusion is an abrupt disruption in consciousness, attention, cognition, and perception. It is reversible and is a symptom of an underlying condition. Causes can range in severity and pinpointing the precipitating factor is important in order to treat the patient and improve confusion.

The nurse’s role in acute confusion is to first ensure patient safety. Patients experiencing hallucinations, decreased consciousness, paranoia or anxiety are a safety risk to themselves and others. Along with implementing treatment and assessing for new or worsening confusion the nurse applies therapeutic interventions to relax the patient and provide a calming environment.

Causes of Acute Confusion (Related to) 

  • Age over 60 years 
  • Dementia 
  • Hypoxemia 
  • Alcohol or substance abuse 
  • Reaction to a medication/anesthesia 
  • Sleep deprivation 
  • High fever 
  • Seizures 
  • Trauma/head injury 

Signs and Symptoms (As evidenced by) 

Subjective: (Patient reports) 

  • Hallucinations 

Objective: (Nurse assesses) 

  • Fluctuation in cognition/consciousness 
  • Agitation/restlessness 
  • Inappropriate perceptions 
  • Lack of understanding or follow-through with tasks 
  • Tremors 

Expected Outcomes

  • Patient will regain orientation to person, place, time, and situation with an appropriate level of consciousness 
  • Patient will initiate lifestyle changes to prevent reoccurrence of acute confusion/delirium 
  • Patient will verbalize contributing factors of fluctuations in cognition 

Nursing Assessment for Acute Confusion

1. Identify contributing factors/conditions.
Acute confusion is a symptom. Uncovering the cause of acute confusion is necessary in order to treat it. Recent surgery, infection, trauma/head injury, medication reactions, exposure to toxic chemicals are a broad range of situations that can cause acute confusion.

2. Consider substance abuse or withdrawal.
The overuse of alcohol and drugs can cause confusion from a depressed CNS. Withdrawal from substances also causes delirium and other related symptoms such as agitation, hallucinations, and seizures if not identified and treated in a timely manner.

3. Monitor vital signs closely.
Physiological causes of confusion can have detrimental effects if not treated promptly. Hypoxia, for example, is a lack of oxygen delivery to the tissues. If the brain is lacking in oxygen, confusion will occur. Other symptoms on assessment may be tachycardia and a low oxygen saturation level.

4. Determine recent medication use.
This can be confirmed through labwork for some medications such as benzodiazepines, anticonvulsants, narcotics, lithium, and more. Overuse of these medications can cause toxicity and central nervous depression.

5. Identify baseline cognition.
If family or support systems are available, assess what the patient’s usual baseline cognition level is or compare to earlier assessments if confusion is a new finding. Family may also be able to help identify causative factors.

6. Assess for a psychiatric history.
The patient may be experiencing an exacerbation of their mental illness. This can include schizophrenia or bipolar disorder. Patients with Alzheimer’s disease may experience “sundowning” which is confusion that occurs later in the day.

7. Monitor lab values.
If an infection is present this will be seen through blood cultures and complete blood counts. A urinalysis can pinpoint a urinary tract infection which causes confusion in older patients. High ammonia levels in those with liver disease result from a buildup of waste products in the blood, leading to confusion. High or low glucose levels can cause confusion. Low sodium levels can cause confusion and worsen into seizures.

Nursing Interventions for Acute Confusion

1. Orient the patient as necessary.
Continuous and frequent reorienting may be necessary to prevent agitation and fear. Reorient to staff, surroundings, environment, and procedures. Do not challenge illogical thinking as this can worsen delirium and anxiety.

2. Implement safety measures.
Patient safety is a top priority. Patients who are restless or paranoid due to confusion may behave in unsafe ways. Keep the bed in a low position with the alarm on, and the call bell within reach to prevent falls. 1:1 precautions with a sitter may be necessary for suicidal tendencies.

3. Treat drug or alcohol withdrawal.
Alcohol withdrawal is assessed and treated with benzodiazepines based on the patient’s symptoms of nausea and vomiting, tremor, sweating, anxiety, agitation, headache, orientation, or any hallucinations.

4. Treat underlying physiological conditions.
Infection/sepsis is treated with antibiotics. Discontinue medications that cause an adverse reaction. Correct abnormal electrolyte imbalances. Treat high or low blood glucose.

5. Limit stimuli.
Overstimulation can worsen confusion, anxiety, and agitation. Keep the room quiet and eliminate noise such as the TV. Provide undisturbed rest periods. Allow family to visit only if it comforts the patient.

6. Prevent sundowning.
Maintain a routine for waking, meals, bedtime, and activities. Provide plenty of exposure to light. Limit daytime napping. Provide familiar items such as photographs or blankets.

7. Reduce polypharmacy.
The overuse of similar medications or the interactions between medications can interfere with cognition. Confer with the healthcare provider in eliminating or simplifying medication regimens.

8. Ensure appropriate support at discharge.
Discuss with case management regarding safety needs at home. This may include home health to ensure proper medication management, family support to monitor seizures, and drug or alcohol abuse treatment programs.

9. Educate on causes and symptoms to prevent a recurrence.
Teach patients to monitor for symptoms before delirium occurs. Alterations in blood glucose often begin with headaches, sweating, and faintness. Keep pain controlled before it becomes unbearable. Older adults at risk for UTIs should be taught how to prevent them such as proper hygiene and drinking plenty of fluids.


References and Sources

  1. Alcohol and Drug Withdrawal. (n.d.). Permanente Medicine. https://mydoctor.kaiserpermanente.org/mas/structured-content/Health_Topic_Alcohol_and_Drug_Withdrawal_-_Addiction_Med.xml
  2. Bhutta, B. S., Alghoula, F., & Berim, I. (2021, August 7). Hypoxia. NCBI. Retrieved December 2, 2021, from https://www.ncbi.nlm.nih.gov/books/NBK482316/
  3. Doenges, M. E., Moorhouse, M. F., & Murr, A. C. (2008). Nurse’s Pocket Guide Diagnoses, Prioritized Interventions, and Rationales (11th ed.). F. A. Davis Company.
  4. Graff-Radford, J. (2019, April 23). Sundowning: Late-day confusion. Mayo Clinic. Retrieved December 2, 2021, from https://www.mayoclinic.org/diseases-conditions/alzheimers-disease/expert-answers/sundowning/faq-20058511
  5. Sellers, E. M. (n.d.). CIWA-Ar for Alcohol Withdrawal. MDCalc. Retrieved December 2, 2021, from https://www.mdcalc.com/ciwa-ar-alcohol-withdrawal#use-cases
Published on
Photo of author

Maegan Wagner, BSN, RN, CCM

Maegan Wagner is registered nurse with over 10 years of healthcare experience. She earned her BSN at Western Governors University. Her nursing career has led her through many different specialties including inpatient acute care, hospice, home health, case management, travel nursing, and telehealth, but her passion lies in educating through writing for other healthcare professionals and the general public.

The content and material provided on this website is for entertainment purposes only and is not to be used or relied on for any diagnostic or treatment purposes. Please read our disclaimer.